North Dakota, 2017

Funnel Cloud in North Dakota, August 15, 2017

August 15, 2017 · NWS BIS · 1 event in 1 county or zone

Showers and a few thunderstorms moved through the region. One storm produced a funnel cloud over Adams County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Showers and a few thunderstorms moved through the region. One storm produced a funnel cloud over Adams County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 15, 1:11 PM MST, 39 minutes earlier.

Area forecast discussion, Aug 15, 1:11 PM MST, 39 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
311 PM CDT Tue Aug 15 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 311 PM CDT Tue Aug 15 2017

Showers, and maybe an embedded thunderstorm spread across the area
this afternoon and tonight, then we dry out on Wednesday.

Latest surface analysis shows low pressure extending from the
western portions of the central plains northward into the western
Dakotas. Upper level analysis shows a broad upper trough over
western U.S and Canada with circulations over Saskatchewan and the
Desert southwest, with another digging shortwave trough dropping
down the Pacific west coast. Closer to home, a broad southwest
flow remains from the central high plains into the northern
plains. Numerous impulses tracking through the flow are producing
showers and thunderstorms, with the strongest activity over
Nebraska and western Iowa.

In western and central ND, widespread showers extend from western
Grant and Sioux counties, north northeast to southern Ward
county, with another smaller area from central SD to around Linton
in south central ND, tracking east northeast. The highest rain
totals are expected to track from just west of Bismarck Mandan,
into the Turtle Mountains and the Devils lake Basin. High PWATs
(1.50-1.75in) advect from central ND into the James River Valley
during the late afternoon and evening. With limited CAPE it
remains to be seen if we develop any thunder over the southern
JRV, where we had heavy rain this past weekend. HPC continues a
marginal risk of excessive rain over southeast ND, including the
JRV. Convection allowing models are mixed in their solutions of
convection over the JRV through the evening and point toward
areas south of the ND border to having the best risk of Thunder.
Will continue to monitor but at this time will not add any
additional wording for heavy rain.

One additional area for possible thunder late this afternoon or
early evening would be the far northwest. with drier air moving
in, the threat of severe storms here seems minimal. NAM/HRRR
Bufkit soundings do indicate a few hours of weak CAPE with around
20 knots of bulk shear this evening.

Showers taper over western and central ND this evening, and
lingers over the far southern JRV into Wednesday morning.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 311 PM CDT Tue Aug 15 2017

Warmer and drier weather in the long term period

An upper level ridge is expected to push in by the end of the week.
Generally, Wednesday and Thursday appear dry. A shortwave trough
drops through the area on Thursday night and Friday bringing a
small chance of showers and thunderstorms northwest to southeast
across the area. Then another slight chance of storms Sunday.
After highs in the 70s Wednesday, daytime highs are expected to be
mainly in the low to mid 80s Thursday through Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 311 PM CDT Tue Aug 15 2017

Main impacts to aviation will continue to be widespread MVFR and
IFR ceilings associated with showers and isolated thunderstorms
this afternoon and evening. Stratus will linger and expand to
cover much of North Dakota overnight impacting possibly all
terminals, especially KBIS-KMOT-KJMS. KDIK-KISN will be on the
western fringes of the stratus deck.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWH
LONG TERM...TWH
AVIATION...NH
Hazardous weather outlook, Aug 15, 10:12 AM MST, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1212 PM CDT Tue Aug 15 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-161715-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1212 PM CDT Tue Aug 15 2017 /1112 AM MDT Tue Aug 15 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

There's a chance for isolated thunderstorms today. No severe
weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Bismarck radar (KBIS), 163 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Adams

When
August 15, 1:50 PM MST to 1:53 PM MST
Where
Adams County, 8.77 mi NNE of Bucyrus
Reported by
Trained Spotter
Coordinates
46.190, -102.720

A brief funnel cloud was reported.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716071.